Illinois, 2007

Flood in Illinois, March 22 to 31, 2007

March 22 to 31, 2007 · NWS PAH · 1 event in 1 county or zone

Moderate to heavy rainfall in the middle and upper portions of the Ohio River Valley caused the river to rise once again. The Ohio River rose above flood stage at Shawneetown, where minor flooding occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Moderate to heavy rainfall in the middle and upper portions of the Ohio River Valley caused the river to rise once again. The Ohio River rose above flood stage at Shawneetown, where minor flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 22, 2:05 AM CST, 6 hours 55 minutes earlier.

Area forecast discussion, Mar 22, 2:05 AM CST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
305 AM CDT THU MAR 22 2007

.DISCUSSION...
MAIN FORECAST CONCERNS ARE PRECIP CHANCES TODAY THROUGH EARLY NEXT
WEEK.

LATEST MOSAIC RADAR SHOWS SHOWERS AND THUNDERSTORMS EXTENDING FROM
NORTHEAST KANSAS THROUGH NORTHERN MISSOURI AND NORTHWEST ILLINOIS
INTO SOUTHERN WISCONSIN.  ALSO SEEING SOME NEW DEVELOPMENT JUST OUT
AHEAD OF THE MAIN LINE.  CURRENT THUNDERSTORMS SHOULD TAPER OFF THIS
MORNING AS LOW LEVEL JET DIMINISHES.  THE NAM SEEMS TO HAVE A BETTER
HANDLE IN WHERE PRECIP IS CURRENTLY LOCATED...BUT THEN NAM/GFS MATCH
UP PRETTY WELL BY 18Z TODAY WITH THE PLACEMENT OF THE COLD
FRONT/PRECIP.  BOTH MODELS DEVELOP/SPREAD PRECIP SOUTH/SOUTHEAST
ACROSS THE QUAD STATE FROM MID MORNING THROUGH MID AFTERNOON...THEN
THEY SHOW A BIT OF A RETREAT NORTHWARD OF THE COLD FRONT BY THIS
EVENING...WITH GFS TAKING IT A LITTLE FARTHER NORTH THAN THE NAM.
OVERALL SCENARIO FOR TODAY LOOKS TO BE A GOOD CHANCE OF
SHOWERS/STORMS ACROSS NORTHERN PORTIONS OF THE FA...AND MINIMAL TO
NONE ACROSS SOUTH AND SOUTHEAST PORTIONS.  SPC DAY 1 INDICATES
POSSIBILITY OF ISOLATED SEVERE WITH DAMAGING WINDS TODAY...BUT MAIN
MID/UPPER DYNAMICS SHOULD REMAIN WEST OVER KANSAS AND WESTERN
MISSOURI.  LOWERED POPS FOR TONIGHT...ESPECIALLY ACROSS SOUTHERN
HALF BEFORE MIDNIGHT...THEN CONTINUED WITH CHANCE POPS NORTH TO NO
POPS SOUTH HALF AFTER MIDNIGHT.

ON FRIDAY...MODELS SHOW PRECIP REDEVELOPING ACROSS THE REGION WITH
HIGHEST QPF ACROSS THE NORTHERN THIRD OF THE FA.  INCREASED POPS A
LITTLE FOR THE MORNING HOURS ACROSS MAINLY THE NORTHWEST HALF...THEN
CONTINUED WITH 40 TO 50 PERCENT POPS DURING THE AFTERNOON.  ISOLATED
SEVERE AGAIN POSSIBLE MAINLY IN THE VICINITY OF THE FRONT OVER
NORTHERN THIRD OF THE FA.  BY FRIDAY NIGHT...BOTH NAM AND GFS BEGIN
PULLING THE FRONT WELL NORTHWARD...SO REMOVED POPS FROM SOUTH HALF
OF FA AND SLIGHT TO LOW CHANCE NORTH.  ON SATURDAY GFS HAS US
DRY...WHILE THE NAM SHOWS SOME LIGHT QPF ACROSS THE AREA FORM LATE
SATURDAY MORNING INTO EARLY SATURDAY NIGHT.  THOUGH PREFER THE GFS
SOLUTION...DO NOT WANT TO PULL POPS OUT COMPLETELY FOR SATURDAY..BUT
WILL LOWER THEM TO SLIGHT CHANCE.

BY MONDAY INTO MONDAY NIGHT GFS CONTINUES TO SHOW A COLD FRONT
MOVING ACROSS THE REGION...WHICH IS SLOWER THAN THE GFS LAST NIGHT.
DUE TO UNCERTAINTY OF TIMING WILL LEAVE GOING POPS AS IS FOR SUNDAY
NIGHT INTO MONDAY AND SEE WHAT THE NEXT FEW MODEL RUNS BRING.

FOR TEMPERATURES...STAYED NEAR MAV/MET GUIDANCE FOR TODAY AND
TONIGHT...THEN STAYED A LITTLE BELOW FOR FRIDAY DUE TO EXPECTED
CLOUDS AND SHOWERS.  WENT WITH A COMPROMISE FOR FRIDAY NIGHT...THEN
LEANED TOWARD WARMER MAV FOR SATURDAY.  IN THE EXTENDED...STAYED
NEAR TO A LITTLE ABOVE LATEST MEX GUIDANCE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

RST
Hazardous weather outlook, Mar 22, 3:42 AM CST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
442 AM CDT THU MAR 22 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-230945-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
442 AM CDT THU MAR 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL BUT FAR SOUTHEAST
PORTIONS OF THE QUAD STATE REGION TODAY...THEN ACROSS MAINLY THE
NORTHERN HALF OF THE QUAD STATE TONIGHT. ALTHOUGH WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ISOLATED SEVERE
THUNDERSTORMS ARE NOT OUT OF THE QUESTION TODAY ACROSS THE
NORTHERN HALF OF THE QUAD STATE...WITH THE MAIN CONCERNS BEING
DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE WITH THUNDERSTORMS...ESPECIALLY ACROSS THE NORTHERN HALF
OF THE QUAD STATE.

MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE OHIO RIVER INTO
THE WEEKEND. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY
ACROSS THE QUAD STATE REGION...WITH THE HIGHEST CHANCE BEING ON
FRIDAY. W WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS
TIME. HOWEVER...ISOLATED SEVERE THUNDERSTORMS ARE AGAIN A
POSSIBILITY DURING THE DAY FRIDAY...MAINLY ACROSS THE NORTHERN
HALF OF THE QUAD STATE. THE MAIN CONCERNS WILL BE DAMAGING WINDS
AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL POSSIBILITY THAT SPOTTER ACTIVATION MAY BE NEEDED
DURING THE DAY TODAY AND FRIDAY...MAINLY ACROSS SOUTHERN ILLINOIS
AND THE EVANSVILLE TRI STATE REGION.

RST

In the hours before

Special weather statement, Mar 22, 7:28 AM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
828 AM CDT THU MAR 22 2007

ILZ075>078-080>087-INZ081-082-085>088-KYZ014-018-019-MOZ076-
221530-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-GIBSON-PIKE-POSEY-
VANDERBURGH-WARRICK-SPENCER-UNION KY-HENDERSON-DAVIESS-PERRY MO-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...MURPHYSBORO...HERRIN...HARRISBURG...
SHAWNEETOWN...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...MORGANFIELD...HENDERSON...
OWENSBORO...PERRYVILLE
828 AM CDT THU MAR 22 2007

...STRONG STORMS MOVING ACROSS SOUTHERN ILLINOIS AND SOUTHWEST INDIANA...

A LINE OF STRONG STORMS WAS LOCATED FROM NEAR PERRYVILLE
MISSOURI...TO MOUNT VERNON ILLINOIS...TO NORTH OF FAIRFIELD. SOME
OF THESE STORMS WILL PRODUCE PEA SIZE HAIL...GUSTY WINDS TO 40
MPH...AND VERY HEAVY RAIN.

BY 930 AM...THIS LINE IS EXPECTED TO EXTEND FROM MOUNT CARMEL
ILLINOIS TO MARION ILLINOIS.

OTHER STORMS WILL BE SCATTERED ALONG AND NORTH OF THE OHIO RIVER
IN SOUTHWEST INDIANA.

A FEW OF THE STORMS MAY INTENSIFY AND POSSIBLY BECOME SEVERE.

PS/ML
Local storm report, Mar 22, 8:08 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
908 AM CDT THU MAR 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       DU QUOIN                38.00N 89.24W
03/22/2007  M0.90 INCH       PERRY              IL   TRAINED SPOTTER

            HEAVY RAINS REPORTED THROUGHOUT COMMUNITY. PEA SIZE HAIL
            ASSOCIATED WITH STORMS.

&&

SMITTY
Special weather statement, Mar 22, 8:30 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
930 AM CDT THU MAR 22 2007

ILZ075>078-080>087-INZ081-082-085>088-KYZ014-018-019-MOZ076-
221630-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-GIBSON-PIKE-POSEY-
VANDERBURGH-WARRICK-SPENCER-UNION KY-HENDERSON-DAVIESS-PERRY MO-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...MURPHYSBORO...HERRIN...HARRISBURG...
SHAWNEETOWN...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...MORGANFIELD...HENDERSON...
OWENSBORO...PERRYVILLE
930 AM CDT THU MAR 22 2007

...STRONG THUNDERSTORMS IN SOUTHERN ILLINOIS AND SOUTHWEST INDIANA...

THUNDERSTORMS...CAPABLE OF PRODUCING EXTREMELY HEAVY RAIN AND PEA
SIZE HAIL...EXTENDED ALONG A LINE FROM PERRYVILLE MISSOURI...TO
NEAR BENTON ILLINOIS AT 930 AM CDT. OTHER STORMS WERE SCATTERED
OVER SOUTHWEST INDIANA.

THUNDERSTORMS WILL CONTINUE OVER THE REGION THROUGH THE LATE
MORNING HOURS. RAINFALL AMOUNTS COULD REACH 3 TO 4 INCHES OF RAIN
IN ONE HOUR WITH SOME OF THE MORE PERSISTENT STORMS. THIS WILL
RESULT IN SOME FLOODING.

MOTORISTS SHOULD USE EXTRA CAUTION AS VISIBILITIES MAY BE NEAR
ZERO AT TIMES...PLUS PONDING OF WATER COULD CAUSE VEHICLES TO HYDROPLANE.

PS/ML
Local storm report, Mar 22, 8:46 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
946 AM CDT THU MAR 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     FLASH FLOOD      DU QUOIN                38.00N 89.24W
03/22/2007                   PERRY              IL   LAW ENFORCEMENT

            PORTION OF HIGHWAY 51, OR SOUTH WASHINGTON STREET, HAD
            STANDING WATER ACROSS ONE LANE.

&&

SMITTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Gallatin

When
March 22, 9:00 AM CST to March 31, 11:59 PM CST
Where
Gallatin County, Shawneetown
Cause
Heavy Rain
Reported by
Unknown
Coordinates
37.700, -88.130

Minor flooding of fields and woodlands occurred once again. At Shawneetown, where flood stage is 33 feet, the Ohio River crested at 35.5 feet on the 24th. The river remained mostly above flood stage the remainder of the month, and even began rising again starting on the 29th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18407.